Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Phoenix, AZ

July 23, 2017Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 23, 2017, 7:44 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 7:44 PM MST (02:44 UTC)
Expired
Jul 23, 2017, 10:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 12 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:02 PM MSTHEAVY RAIN 1.487 Sse Queen Creek, AZTHE DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR.
Jul 23, 8:43 PM MSTFLASH FLOOD7 Sse Queen Creek, AZTHE INTERSECTION OF W. JUDD RD. AND N. BRENNER PASS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WGUS55 KPSR 240244
FFWPSR
AZC013-021-240545-
/O.NEW.KPSR.FF.W.0012.170724T0244Z-170724T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
744 PM MST SUN JUL 23 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 1045 PM MST

* At 741 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. This includes widespread 
  rainfall amounts up to 1.50 inches over portions of the San Tan 
  Valley with heavy flowing washes. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Mesa, Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights,
  Magma, San Tan Valley, Seville, Bapchule, San Tan Mountain Park,
  Blackwater, Sacaton and Santan.

LAT...LON 3331 11158 3305 11145 3301 11169 3315 11195
      3327 11182

$$

MS
2 follow-up statements
469 
WGUS75 KPSR 240339
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
839 PM MST SUN JUL 23 2017

AZC013-021-240545-
/O.CON.KPSR.FF.W.0012.000000T0000Z-170724T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
839 PM MST SUN JUL 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
MARICOPA AND PINAL COUNTIES...

At 837 PM MST, the public reported roads closed in the warning area 
due to heavy rain from thunderstorms. Parts of Empire Road and Riggs 
Road are closed due to flooding. Other roads in the Queen Creek and 
San Tan Valley may have high standing water. 

Some locations that will experience flooding include...
Mesa, Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights,
Magma, San Tan Valley, Seville, Bapchule, San Tan Mountain Park,
Blackwater, Sacaton and Santan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3331 11158 3305 11145 3301 11169 3315 11195
      3327 11182

$$

18
354 
WGUS75 KPSR 240546
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1046 PM MST SUN JUL 23 2017

AZC013-021-240553-
/O.EXP.KPSR.FF.W.0012.000000T0000Z-170724T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
1046 PM MST SUN JUL 23 2017

...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL
EXPIRE AT 1045 PM MST...

The heavy rain has ended and flood waters were receding. Several 
local city roads may remain closed due to mud and debris. Please 
continue to heed any remaining road closures.

LAT...LON 3331 11158 3305 11145 3301 11169 3315 11195
      3327 11182

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:17 PM MST, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 23, 1:17 PM MST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
117 PM MST Sun Jul 23 2017

.SYNOPSIS...
Thunderstorm activity will continue today with activity expanding
into southeast California by Monday morning. Frequent cloud cover
and a moist atmosphere will lead to cooler temperatures through
Monday. This will be followed by drier southwesterly flow aloft
leading to warmer temperatures along with fewer storms across the
region Tuesday through Thursday. More active monsoon conditions
return by next weekend.

&&

.DISCUSSION...

As of this moment, some of the strong storms with the heavy rain
have already occurred near Flagstaff and in southeast Arizona.
Currently, there are a few storms being monitored over Gila
County. Coverage of storms is expected to increase through the
afternoon.

Surface analysis this morning indicated great low level moisture
with dew points in the upper 60s and into the low 70s throughout
the area. The visible satellite showed a pretty thick cloud deck
over south-central Arizona left over from yesterday's activity,
but early clearing is serving well to allow atmospheric
instability to increase. The 12Z Phoenix sounding revealed a
whopping 2 inches of precipitable water which leads to concerns
for heavy rainfall in the afternoon.

The 250 millibar level streamlines depict the upper high situated
over west-central Arizona while several circulations and
perturbations can be seen circulating the upper high in the
GOES-16 experimental water vapor imagery. A little ways to our
south, an inverted trough is protruding into southern Arizona,
which will be a key feature for our weather over the next day or
so. As the trough progresses westward, the low level winds will
become more south to southeasterly which will enhance storm
development over the higher terrain north and east of Phoenix with
a more upslope wind. Model consensus shows storms percolating off
the higher terrain towards Phoenix and other desert locations.
Western Arizona and southeast California locations will see a
better chance for showers very late tonight through early Monday
morning.

Given the excessive moisture, the forecast offices covering Arizona
have coordinated a Flash Flood Watch. For our area, the place of
greatest concern is Gila County, the lower mountains northeast of
Phoenix, and portions of Pinal County where storms are likely to
initiate. The WPC's mesoscale precipitation discussion #0543
covers the eastern portion of our CWA where storm coverage is
greatest, and notes hourly rain rates up to 2 inches or greater
are possible. While the flash flood watch may not cover the entire
CWA, that does not the flood threat is isolated. Monsoon storms
can cause deadly flooding anytime.

Monday's weather will depend greatly on what happens today. The
location of the inverted trough and cloud coverage will play large
roles into what happens tomorrow, but the unpredictability of the
monsoon leaves me cautious to really say whether tomorrow will be
a down day or not.

Tuesday through Sunday:

We start to see a break in monsoon activity Tuesday through
Thursday as dry southwesterly flow starts to situate itself,
pushing moisture north and east. This will keep thunderstorm
chances confined to the higher terrain north and east of Phoenix
each afternoon. 500 mb high begins to situate itself near the four
corners Thursday evening, transporting moisture back into our
region. This will result in a gradual increase in POPs Thursday
night into Sunday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Very moist airmass in place across the Southwest, with
pockets/areas of upper level energy expected to act upon that
moisture. Scattered showers and thunderstorms already underway
over the higher terrain north-east-southeast of Phoenix at midday.
Storm steering flow will drift/track storms from east to west
today with a slight shift to southeast to northwest movement later
into the evening and overnight hours. Complex set-up RE storms
making it into the Phoenix area, but feel outflow driven wind
shifts look possible from an easterly (could range NE through SE)
heading 01-03z window with gusts 20-30kts. The usual debris clouds
and weather radar returns along that boundary could develop, but
confidence is lower in anything other VCSH for KPHX but do have
VCTS in for KSDL and KIWA. Eastern periphery of the Phx Metro
stands the better chances for development into the evening.

Large weather disturbance will track into the area from the south
overnight, working on the still moist airmass. Model forecasts run
the gamut of thick clouds and light showers to larger band of
heavier rainfall across the Phoenix area and lower deserts by
Monday AM sunrise. For now, continued VCSH overnight for the
terminals but an hour or two of TSRA can't be ruled out early
Monday. Accompanying lower CIGs with the abundant areal moisture
may encroach 5-8kft for a few hour window.

Southeast California/Southwest Arizona including KIPL and KBLH:
Line of weak showers will continue to track westward, clipping
KBLH and track across Imperial County. More organized and stronger
storm development will fall eastward across Arizona during the
day. South and southeasterly winds to persist today, with
increasing mid and high clouds. Flow aloft will turn more
southerly and the deep Monsoon moisture over the area will
interact with a weather disturbance moving through the region,
increasing chances for showers and storms to stretch past the CO
River Valley for Monday.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
A drying trend starts Tuesday with a significant drop off in
humidities and storm chances through Wednesday and leveling off
Thursday. Max temperatures trend upward as well to near or
slightly above normal readings. At the end of the week, a return
of Monsoon conditions begins with moisture and storm chances
increasing from east to west.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ541-545-547-
     549-552-553-555>558-560>563.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Deemer/Hernandez
AVIATION...Nolte
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 23, 7:11 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
711 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HEAVY RAIN       9 SE QUEEN CREEK        33.14N 111.55W
07/23/2017  M0.88 INCH       PINAL              AZ   TRAINED SPOTTER

            HUNT HIGHWAY - SAN TAN VALLEY. THE DURATION
            OF THE HEAVY RAIN EVENT WAS 30 MINUTES.

&&

KG
Special weather statement, Jul 23, 7:17 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
717 PM MST SUN JUL 23 2017

AZZ537-540-543-544-550-553-559-240245-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Central Phoenix AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
717 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
745 PM MST...

At 716 PM MST, Doppler radar was tracking strong outflow winds from
thunderstorms along a line extending from Glendale to Laveen to
South Mountain Park. Movement was west at 25 mph.

Winds in excess of 40 mph and local blowing dust will be possible
with these storms.

Locations impacted include...
Phoenix, Glendale, Surprise, Avondale, Goodyear, El Mirage, Tolleson,
Youngtown, Waddell, Laveen, Cashion, Sun City, Litchfield Park, South
Phoenix, Arizona State Fairgrounds, Liberty, South Mountain Park,
Downtown Peoria, Surprise Stadium and Downtown Glendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3364 11208 3341 11206 3325 11196 3316 11218
      3318 11220 3315 11221 3311 11231 3334 11250
      3364 11247
TIME...MOT...LOC 0216Z 079DEG 21KT 3354 11215 3340 11214 3333 11210

18
Local storm report, Jul 23, 7:27 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
727 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     FLOOD            5 SE QUEEN CREEK        33.19N 111.57W
07/23/2017                   PINAL              AZ   TRAINED SPOTTER

            SAN TAN VALLEY LOW WATER CROSSINGS FLOODED
            W/ VERY HEAVY RAIN.

&&

KG
Local storm report, Jul 23, 7:32 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
732 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HEAVY RAIN       2 WSW APACHE JUNCTION   33.41N 111.58W
07/23/2017  M0.52 INCH       PINAL              AZ   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 30
            MINUTES.

&&

JS
Local storm report, Jul 23, 7:34 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
734 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HEAVY RAIN       4 N EAST MESA           33.47N 111.67W
07/23/2017  M1.20 INCH       MARICOPA           AZ   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 40
            MINUTES.

&&

KG
Local storm report, Jul 23, 7:38 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
738 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HEAVY RAIN       4 W QUEEN CREEK         33.23N 111.72W
07/23/2017  M0.50 INCH       MARICOPA           AZ   TRAINED SPOTTER

            GILBERT AZ. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 13 MINUTES.

&&

KG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:41 PM MSTSpecial Weather StatementPSRPinal34 min
Jul 23, 5:53 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 23, 6:14 PM MSTSpecial Weather StatementPSRPinal31 min
Jul 23, 6:48 PM MSTSpecial Weather StatementPSR27 min
Jul 23, 6:51 PM MSTSpecial Weather StatementPSRMaricopa24 min
Jul 23, 7:09 PM MSTAreal Flood AdvisoryPSRPinal2 hr
Jul 23, 7:10 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 23, 7:17 PM MSTSpecial Weather StatementPSRMaricopa28 min
Jul 23, 7:29 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 24, 5:54 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 24, 7:19 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 8:08 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Jul 24, 8:13 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 24, 8:59 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 10:08 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 24, 11:10 AM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Jul 24, 11:26 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 24, 11:52 AM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 24, 12:00 PM MSTFlash Flood WarningPSRLa Paz3 hr
Jul 24, 12:22 PM MSTFlash Flood WarningPSRLa Paz, Maricopa6 hr
Jul 24, 2:39 PM MSTFlash Flood WarningPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.